As loved ones near the end of their life, families, and caregivers may be surprised by a change in their overall demeanor and personality. Terminal agitation, also known as terminal restlessness, can cause loved one’s who are dying to be angry and upset, even if they are typically relatively calm. Depending on the person, this agitation can vary in intensity. Terminal illness can often lead to an individual’s mood and personality becoming twisted. This change of mood and personality can manifest as anger, depression, anti-social behavior, and general irritability. Therefore, once your loved one is close to dying, mood swings can become even more profound. Terminal agitation can be difficult to navigate for families and caregivers. The following article hopes to offer a thorough guide to terminal agitation, covering its symptoms, causes, duration, and ways of alleviating the condition’s symptoms.
What is Terminal Agitation?
There are different terms used when referring to the changes in a person’s character during the last days. You may hear any of the following: terminal agitation, terminal restlessness, terminal anguish, confusion at the end of life, or terminal delirium. These terms are all related but might have slightly different meanings depending on the context. Here are some ways your loved one might show they are experiencing terminal agitation.
- They may demand to do things by themselves that they are too weak for, whether it be walking around the room or adjusting their position in bed.
- They may use uncharacteristic and aggressive language; others may yell. Some could complain about not being comfortable even if they are resting in the best position.
- They one could have delirium – hallucinating, having psychotic episodes, becoming entirely out of control.
- They could demand to call the police or to be taken to the emergency room without legitimate reasons.
- They may not recognize their loved ones or caregivers; they may also confuse them with others in their past.
What Are the Major Symptoms of Terminal Agitation?
Looking out for the following symptoms can be the best indicator that a patient is going through terminal agitation:
- Shouting or screaming
- General distressed behavior
- Attempts at leaving their bed
- Sleepiness during the day
- Lack of sleep during the night
- Lack of focus or inability to concentrate
- Inability to relax
- Jerking, twitching, or fidgeting
What Are the Causes of Terminal Agitation?
As patients near the end of their life, their bodies and internal organs begin to shut down. This can lead to the buildup of waste products from cells and tissues inside the body and loss of chemical balance. As the body goes through these changes, terminal agitation may start to be shown.
While the natural process during the end of life can cause terminal agitation, there are other causes of agitation that are a bit more specific. These causes can include:
- Medication – opioids or corticosteroids can lead to delirium, especially when coupled with organ failure.
- Cancer treatment – chemotherapy medications and steroids are difficult for anyone. They can be incredibly tough on those dying.
- Alcohol – intoxication or withdrawal
- Nicotine – use or withdrawal
- Urinary retention
- Brain tumors or swelling in the brain
- Organ failure
- Altered blood levels
- Oxygen deficiency
- Emotional or spiritual distress – especially in cases when individuals know they are dying, patients can experience fear, anxiety, and general emotional turmoil before death.
How Long Does Terminal Agitation Last?
Though terminal agitation can occur during earlier stages of the patient’s illness, it is usually used to define the restlessness individuals feel in the last few days of life. Dying can be thought of as occurring during two phases. The pre-active dying phase – which usually lasts for approximately two weeks – can be accompanied by restlessness, discomfort, tiredness, sleepiness, and decreased appetite. The second phase is referred to as the dying phase and lasts for approximately three days. During this phase, patients can experience severe agitation or terminal agitation, abnormal breathing patterns, difficulty swallowing, low blood pressure, and cold extremities.
Guidelines for Terminal Agitation
Though caregivers and family members cannot help patients overcome their terminal illness in their final days, there are ways to alleviate terminal restlessness and agitation. For example, caregivers can eliminate obvious causes of distress that are not necessarily related to the person’s body shutting down. Physicians can be contacted and asked for adjustments or directions for helping the patient feel more comfortable. Medical personnel may want to consider continually re-assessing the patient’s condition, monitoring their body’s functioning, and checking vital signs and pain levels. There may be something physical bothering the patient at times, something sticking in their back or a pillow that needs adjusting. Fixing these small issues can greatly relieve agitation.
Medical professionals will typically ask themselves the following questions when attempting to help with terminal restlessness:
- Is the patient breathing well?
- If appropriate, is oxygen being given to the patient?
- Is there anything making the patient physically uncomfortable?
- Is the patient’s pain well-managed?
- What can the patient’s facial expressions and body posture tell us about how they feel?
- Is urine flowing freely through the patient’s catheter?
- Does the patient have regular bowel movements?
- Have there been any sudden changes in the patient’s condition that could cause irritation?
- Is there an infection causing distress?
- Is the patient having psychological or emotional issues?
- Has the patient been offered a session with a minister or a counselor?
- Has the patient been taking any new medication?
- Has the medication dosage been increased or decreased recently?
Terminal Agitaiton Medication
Once the medical professionals have concrete answers to these questions and other apparent causes of restlessness have been eliminated, practitioners can turn to medication.
As the patient approaches death, their physician will write them standing orders for certain medications to provide comfort. Such drugs can include:
- Anti-anxiety medication – Lorazepam (Ativan) and Diazepam (Valium)
- Anti-psychotic medication – Haloperidol (Haldol), Chlorpromazine HCl (Thorazine), and others.
Medical professionals have to be careful in choosing the medication and making sure it does not negatively interact with the patient’s existing condition. Certain conditions and pre-existing diseases can respond negatively to different medicines. One treatment won’t fit all patients. For example, Ativan and Morphine may not be appropriate for everyone. Whether the patient is in pain or not will have to determine whether they receive pain medication or something else.
Considering All Options
If the family members or loved ones feel that the patient’s condition is not handled in an appropriate manner, they are encouraged to consult a physician and seek the best course of action so that the patient’s symptoms can be alleviated. If the patient is residing at a care facility, it’s important for loved ones to know that terminal agitation is considered a hospice crisis and requires caregivers to start a continuous nursing care level of treatment.
It should not be medical personnels first thought to sedate the patient, but it can eventually become an option. When a person’s agitation cannot be relieved by other measures, medication can be used to sedate them. Sedation will lower the patient’s consciousness and make them calm, often putting them to sleep. Though sedation does not speed up the dying process, it can make the symptoms less severe and the phase more peaceful. There are several ethical issues to consider when it comes to sedation, and the decision should be made by a medical team, the patient, and their close family and friends together.
If you are someone caring for a terminally ill person going through terminal agitation, it is crucial to understand that this condition and its symptoms are common.
Undoubtedly, it is upsetting to witness a loved one show symptoms of terminal agitation. If you find yourself in this situation, remember to respond calmly and follow the advice mentioned above to make the patient’s final days as comfortable as possible.
- Agitation, Marie Curie, mariecurie.org.uk
- What is Terminal Restlessness?, Crossroads Hospice and Palliative Care, crossroadshospice.com
- Terminal Agitation: A Major Distressful Symptom in the Dying, Hospice Patients Alliance, hospicepatients.org
- Recognizing Terminal Restlessness at the End of Life, Very Well Health, verywellhealth.com